Oklahoma, 2016

Damaging Wind in Oklahoma, March 7, 2016

March 7, 2016 · NWS OUN · 1 event in 1 county or zone

As a shortwave trough moved through the area on the 7th, some storms developed in southeast Oklahoma with a few becoming marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a shortwave trough moved through the area on the 7th, some storms developed in southeast Oklahoma with a few becoming marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 7, 10:38 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 7, 10:38 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CST MON MAR 7 2016

.DISCUSSION...

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL PASS FROM TEXAS NORTH INTO CENTRAL
AND EASTERN OKLAHOMA THROUGH THE FIRST HALF OF TUESDAY. SOME
STORMS MAY BE SEVERE WITH STRONG WIND AND LARGE HAIL. MVFR TO IFR
CONDITIONS ARE EXPECTED IN MOST AREAS AND WINDS WILL REMAIN FROM
THE SOUTH OR SOUTHEAST APART FROM THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 930 PM CST MON MAR 7 2016/

UPDATE...
UPDATED RAIN CHANCES/TEMPERATURES/DEWPOINTS THROUGH 12Z AND
ISSUED A FLASH FLOOD WATCH THROUGH NOON WEDNESDAY.

DISCUSSION...
REMOVED THE CHANCE OF SHOWERS/STORMS ALONG THE DRYLINE. EARLIER
STORMS THAT DEVELOPED ALONG THE DRYLINE ACROSS NORTHWEST OKLAHOMA HAVE
DISSIPATED. THE CHANCE OF ADDITIONAL DEVELOPMENT ALONG THE
DRYLINE IS VERY LOW WITH THE RETREATING DRYLINE AND INCREASING
CONVECTIVE INHIBITION.

HIGH RESOLUTION MODELS AND THE 00Z NAM INDICATE A SECOND AREA OF
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST CENTRAL TEXAS LATER
TONIGHT IN ASSOCIATION WITH AN APPROACHING SHORTWAVE TROUGH. THIS AREA
IS EXPECTED TO SHIFT NORTHEASTWARD INTO WESTERN NORTH TEXAS AND
INTO OKLAHOMA LATE TONIGHT THROUGH TOMORROW MORNING. FORECAST
ELEVATED INSTABILITY...QUANTIFIED BY MUCAPE OVER 1500 J/KG...AND
EFFECTIVE BULK SHEAR NEAR 35 KNOTS WILL MAINTAIN A SEVERE THREAT
WITH THESE STORMS.

BASED ON CURRENT AND FORECAST RAINFALL TOTALS...ALSO WENT AHEAD
AND ISSUED A FLASH FLOOD WATCH THROUGH NOON WEDNESDAY FOR
SOUTHEAST OKLAHOMA.

MAHALE

PREV DISCUSSION... /ISSUED 526 PM CST MON MAR 7 2016/

DISCUSSION...
00Z TAFS.

AVIATION...
WILL HAVE AVIATION ISSUES FOR TONIGHT INTO TOMORROW. STRATUS HAS
ENVELOPED AREA EAST OF THE AREA FROM BETWEEN KSPS AND KF05 TO KRCE
AND KBKN WITH AREAS OF STRATUS IN THE WEST. STRATUS WILL PERSIST
AND LIKELY SPREAD NORTHWEST THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO FORM ACROSS NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA AND
SPREAD NORTHEAST OVERNIGHT WITH HIGH CHANCES OF AFFECTING MANY OF
THE TAF SITES... ALTHOUGH CHANCES NORTHWEST /ESPECIALLY KGAG AND
KWWR/ ARE LOWER.

PREV DISCUSSION... /ISSUED 311 PM CST MON MAR 7 2016/

DISCUSSION...
MOIST CONVECTION CONTINUES THIS AFTERNOON FROM NEAR ARDMORE TO
JUST WEST OF THE METROPLEX AND IS LIKELY ASSOCIATED WITH A WEAK
MID LEVEL IMPULSE, JET MAX, AND SUBTLE ISENTROPIC ASCENT. THIS
ACTIVITY WILL CONTINUE TO LIMIT INSTABILITY ACROSS THAT REGION
THROUGH THIS EVENING. FURTHER WEST, THE DRYLINE HAS NOW NUDGED ITS
WAY INTO NW OK AND IS BULGING INTO EXTREME SW OK AND WESTERN N TX.
CU ARE NOW DEVELOPING AHEAD OF IT WHERE CLEARING HAS ALLOWED TEMPS
TO CLIMB INTO MID TO UPPER 70S WITH LOW 60 DEWPOINTS PRESENT. IT
REMAINS POSSIBLE THAT AT LEAST ONE OR TWO SUPERCELLS WILL DEVELOP
WITHIN NARROW CORRIDOR OF INSTABILITY WITH LIMITED CIN PRESENT
JUST AHEAD OF THIS DRYLINE, ESPECIALLY NEAR PREVIOUSLY MENTIONED
BULGE AND NORTHWEST OK, AS HEIGHT FALLS ACCOMPANY A SHORTWAVE
TROUGH MOVING OVER E CO. ALL SEVERE THREATS WOULD BE POSSIBLE
WITH THESE STORMS. IF STORMS DO MANAGE TO DEVELOP EARLY THIS
EVENING, THEY WILL LIKELY WANE AS THEY MOVE NE INTO STABLE
AIRMASS.

LATE TONIGHT THROUGH TOMORROW MORNING, A MID TO UPPER IMPULSE WILL
LIFT NORTHWARD FROM THE UPPER LOW CLOSING OVER NORTHERN MEXICO AND
THE NORTHERN BAJA PENINSULA. STRONG ISENTROPIC ASCENT IS EXPECTED
INITIALLY ACROSS SW OK AND WESTERN N TX BEFORE 12Z, AND THEN
ACROSS CENTRAL AND SOUTHERN OK DURING THE DAYLIGHT HOURS TOMORROW.
THE RRQ OF AN UPPER JET WILL ALSO AID IN LIFT, ESPECIALLY ACROSS
CENTRAL OK. A COMPLEX OF STORMS IS STILL ANTICIPATED TO MOVE
UP/NEAR THE I44 CORRIDOR THROUGH TOMORROW. STEEP MID LEVEL LAPS
RATES (~8 C/KM) ARE EXPECTED LATE TONIGHT/EARLY TOMORROW OVER THE
PREVIOUSLY MENTIONED AREAS, IN ADDITION TO MUCAPE AROUND
2000-2500 J/KG AND EFFECTIVE SHEAR AROUND 40 TO 50 KT. THE
PREVIOUS WILL SUPPORT VERY LARGE HAIL UP TO THE SIZE OF TENNIS
BALLS, AND POTENTIALLY TORNADOES ACROSS SW OK/W N TX FROM AROUND
06-09Z WITH VERY STRONG LOW LEVEL SHEAR PRESENT. AFTER WHICH, A
WIND AND HAIL THREAT WILL CONTINUE. THE COMPLEX OF STORMS SHOULD
MOVE OUT OF OUR FA AND INTO TSA'S SOMETIME DURING THE AFTERNOON
HOURS. MODEL GUIDANCE HAS TRENDED FURTHER WEST WITH THIS COMPLEX,
BUT IS STILL STRUGGLING A BIT. THE EXPERIMENTAL HRRR AND TEXAS
TECH WRF ARE PERFORMING FAIRLY WELL RIGHT NOW AND MATCH WELL WITH
ANTICIPATED MID LEVEL ASCENT TONIGHT SO THE FORECAST WAS WEIGHED
HEAVILY TOWARDS THEIR TRENDS. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE THROUGH TOMORROW, ESPECIALLY ALONG AND SE OF THE I44
CORRIDOR.

A BRIEF BREAK IN PRECIPITATION SHOULD OCCUR FOR MOST OF THE AREA
TUESDAY NIGHT BEFORE RETURNING WED MORNING AS THE UPPER LOW MOVES
INTO WEST TEXAS AND ANOTHER SIGNFICANT WAVE LIFTS NORTHWARD OVER
THE RED RIVER WITHIN DEEP SOUTHERLY FLOW. STRONG MID LEVEL
ISENTROPIC ASCENT WILL AGAIN ACCOMPANY THIS FEATURE OVER CENTRAL,
EASTERN AND SOUTHERN OK. LIGHT TO MODERATE RAINFALL WILL BE
POSSIBLE THROUGH WED, SPECIFICALLY ACROSS CENTRAL, SOUTHERN AND
EASTERN OK.

RAIN CHANCES WILL CONTINUE THROUGH AT LEAST FRIDAY, WITH THE
HIGHEST CHCS IMPACTING ZONES SOUTH OF I40 AS THE MID LEVEL LOW
FINALLY BEGINS TO LIFT NORTHWARD. A WARMING AND DRYING TREND
SHOULD RETURN LATE THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  68  54  66 /  40  90  50  70
HOBART OK         58  70  49  65 /  60  80  30  60
WICHITA FALLS TX  60  75  54  68 /  80  90  60  40
GAGE OK           50  66  42  63 /  20  30  30  40
PONCA CITY OK     60  66  48  65 /  30  80  40  70
DURANT OK         61  73  59  67 / 100  80  80  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ031-032-
     041>043-046>048-050>052.

TX...NONE.
&&

09/26/26
Hazardous weather outlook, Mar 7, 10:34 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CST MON MAR 7 2016

OKZ004>048-050>052-TXZ083>090-090445-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1034 PM CST MON MAR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
TUESDAY MORNING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTH OF A LINE FROM QUANAH TEXAS... TO ALTUS
OKLAHOMA... TO MOORE OKLAHOMA...TO HOLDENVILLE OKLAHOMA. A
MARGINAL RISK SURROUNDS THE SLIGHT RISK... AND IS EAST OF A LINE
FROM BUFFALO... TO SHATTUCK OKLAHOMA.

TIMING...
SEVERE STORMS WILL BE POSSIBLE THROUGH TUESDAY MORNING.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF HAIL UP TO THE SIZE OF
GOLF BALLS... AND DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH.
THERE IS A LOW CHANCE OF TORNADOES IN PARTS OF SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS.

.FLASH FLOODING...
LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING ACROSS
SOUTHERN AND SOUTHEAST OKLAHOMA.

DISCUSSION...
ONGOING SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA WILL
CONTINUE TO POSE A RISK OF DAMAGING WIND GUSTS BETWEEN 60 TO 70
MPH.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
SPREAD NORTHWARD INTO OKLAHOMA AND WESTERN NORTH TEXAS LATER
TONIGHT INTO TUESDAY MORNING. THESE STORMS WILL BE CAPABLE OF
SEVERE WEATHER...INCLUDING LARGE HAIL...STRONG WIND GUSTS...AND A
LOW RISK OF TORNADOES.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH FRIDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS ON TUESDAY ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
STRONGEST STORMS WILL BE CAPABLE OF... LARGE HAIL UP TO THE SIZE
OF GOLF BALLS... DAMAGING WIND GUSTS... ALONG WITH A LOW RISK OF
TORNADOES.

.FLASH FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON ON WEDNESDAY FOR SOUTHERN
AND SOUTHEAST OKLAHOMA. BETWEEN 3 TO 5 INCHES OF TOTAL RAINFALL
WILL BE POSSIBLE THROUGH MID-DAY WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/EM/MAHALE

In the hours before

Special weather statement, Mar 7, 6:57 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CST MON MAR 7 2016

OKZ005-010-080130-
WOODS OK-WOODWARD OK-
657 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODS AND
NORTHEASTERN WOODWARD COUNTIES UNTIL 730 PM CST...

AT 655 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MOORELAND...MOVING NORTH-NORTHEAST AT 35 MPH. THIS STORM IS
MOVING TOWARD ALABASTER CAVERNS STATE PARK.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3679 9899 3645 9923 3648 9934 3660 9932
      3660 9929 3670 9930 3685 9927
TIME...MOT...LOC 0055Z 198DEG 30KT 3651 9929

..SPEG.
Special weather statement, Mar 7, 8:54 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
854 PM CST MON MAR 7 2016

OKZ051-052-080330-
BRYAN OK-MARSHALL OK-
854 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRYAN AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 930 PM CST...

AT 851 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
POTTSBORO TEXAS...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3382 9653 3382 9658 3385 9663 3389 9659
      3390 9663 3392 9666 3391 9668 3385 9669
      3383 9671 3383 9676 3387 9680 3387 9683
      3385 9685 3386 9688 3407 9650 3403 9631
      3384 9626 3378 9644 3377 9650
TIME...MOT...LOC 0251Z 236DEG 43KT 3379 9675

..SPEG.
Special weather statement, Mar 7, 9:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CST MON MAR 7 2016

OKZ043-047-048-052-080415-
ATOKA OK-COAL OK-BRYAN OK-JOHNSTON OK-
931 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATOKA...SOUTHEASTERN COAL...
NORTHWESTERN BRYAN AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 1015 PM
CST...

AT 927 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR NIDA TO 4 MILES SOUTH OF DURANT...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3468 9608 3468 9597 3428 9585 3378 9649
      3417 9650
TIME...MOT...LOC 0327Z 215DEG 48KT 3413 9646 3394 9641
Special weather statement, Mar 7, 9:35 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CST MON MAR 7 2016

OKZ026-030-031-080400-
POTTAWATOMIE OK-LINCOLN OK-SEMINOLE OK-
935 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE...
SOUTHEASTERN LINCOLN AND NORTHERN SEMINOLE COUNTIES UNTIL 1000 PM
CST...

AT 932 PM CST...OUTFLOW WINDS FROM SHOWERS AND THUNDERSTORMS WILL
AFFECT PORTIONS OF POTTAWATOMIE... LINCOLN AND SEMINOLE COUNTIES.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3511 9651 3531 9712 3563 9681 3564 9662
      3540 9662 3540 9660 3541 9658 3539 9655
      3539 9653 3544 9657 3545 9655 3546 9654
      3543 9651 3543 9649 3546 9648 3545 9644
      3523 9644
TIME...MOT...LOC 0332Z 215DEG 47KT 3536 9667
Special weather statement, Mar 7, 10:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CST MON MAR 7 2016

OKZ048-080445-
ATOKA OK-
1017 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATOKA COUNTY UNTIL 1045 PM CST...

AT 1013 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR STRINGTOWN TO 5 MILES SOUTHWEST OF LANE...MOVING NORTHEAST
AT 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3451 9578 3429 9578 3416 9611 3440 9615
      3449 9615 3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 0413Z 222DEG 46KT 3445 9608 3425 9606

..SPEG.
Special weather statement, Mar 7, 10:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1028 PM CST MON MAR 7 2016

OKZ026-030>032-042-080515-
POTTAWATOMIE OK-LINCOLN OK-PONTOTOC OK-HUGHES OK-SEMINOLE OK-
1028 PM CST MON MAR 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE...
SOUTHEASTERN LINCOLN...PONTOTOC...HUGHES AND SEMINOLE COUNTIES UNTIL
1115 PM CST...

AT 1027 PM CST...STRONG WINDS ON THE NORTH SIDE OF AN AREA OF
SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS FROM SHAWNEE TO ADA
ANDLOCATIONS TO THE NORTHEAST.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3514 9601 3512 9601 3512 9603 3505 9609
      3499 9609 3452 9675 3465 9693 3560 9697
      3567 9662 3540 9662 3541 9658 3539 9654
      3544 9657 3546 9654 3543 9649 3546 9648
      3545 9644 3529 9644 3529 9598 3515 9598
TIME...MOT...LOC 0427Z 222DEG 45KT 3510 9652

The radar

The Norman radar (KTLX), 156 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
March 7, 10:40 PM CST
Where
Bryan County, Kenefic
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.150, -96.360

Winds caused isolated damage, removing the roof from a trailer home. A wall came down with the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617879.